News

10 patient safety concerns for healthcare organizations

ECRI Institute:

Despite the considerable progress that has been made in improving patient safety in recent years, there is still much work to be done.

The ECRI Institute has published a list of the top 10 patient safety concerns for healthcare organizations, to help guide providers’ discussions and improvement initiatives. Highlighted below are the top concerns for 2015, according to the ECRI Institute.

1. Alarm hazards. In addition to alarm fatigue, healthcare institutions should have policies and practices in place that address alarm configuration, including whether alarms should be left on their default settings or changed by care area and who can make adjustments to the alarm settings and when.

2. Data integrity. While health IT has provided many benefits to healthcare institutions — such as supporting clinical decision making, enhancing provider communication and engaging patients — it has created new safety risks as well. Incorrect or missing data in EHRs and other health IT systems present major concerns for healthcare organizations trying to identify data integrity failures and prevent errors.

3. Patient violence. The emergency department isn’t the only care setting in which patient violence is a problem, violence occurs in all care settings, including oncology and maternity units. Behavioral cues that signal imminent violence are often times dismissed or poorly handled by clinical staff in acute care units that lack training in behavioral health.

4. IV line mix-ups. It is not uncommon for patients — particularly those in critical care settings — to have multiple intravenous infusions, which increases the risk of clinicians connecting lines to the wrong infusion pump, fluid container or administration route. Switching IV lines can lead to medication errors, wrong-site infusions and other serious consequences.

5. Medication reconciliation. Inadequate medication reconciliation during the admission, transfer or discharge of a patient can lead to medication errors, inadequate follow-up care and hospital readmissions. Medication reconciliation is challenging to conduct effectively if the patient or family members have not kept accurate medication records and requires strong care coordination efforts to prevent errors.

6. Independent double checks. Failing to conduct truly independent double checks for high-alert medications can lead to major issues for patients, including drug overdose. Healthcare organizations need to emphasize the importance of independent double checks for staff to increase buy-in and create processes that avoid the potential for confirmation bias.

7. Opioid-related events. In addition to opioid overdoses, healthcare organizations have to be mindful of gastrointestinal adverse events, hyperalgesia, pruritus, and immunologic or hormonal dysfunction. Using adverse event databases and trigger tools to investigate opioid-related events and monitor the drug’s reversal agent is dispensed can help healthcare organizations avoid problems.

8. Endoscope and surgical instrument reprocessing. The subpar reprocessing of endoscopes and surgical instruments can lead to potentially severe harm to patients from the transmission of infectious agents remaining on the reusable devices. When dealing with new disinfectants, cleaning agents or cleaning brushes, healthcare institutions should evaluate the impact of the change for any ripple effect on the quality of the process.

9. Patient handoffs and transport. The risks of patient transport vary with patient acuity but safely transporting patients involves identifying and providing appropriate resources and requirements for each patient during transport and includes proper handoff communication to and from appropriately trained transporters.

10. Pound-kilogram mistakes. Mixing up pounds and kilograms when dealing with medication dosages is an error not specific to emergency departments and hospitals — they can happen “anyplace that has a scale” and are particularly risky for children and older patients who may be more sensitive to medication dosing errors